Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

On fewnomials, integral points, and a toric version of Bertini’s theorem
HTML articles powered by AMS MathViewer

by Clemens Fuchs, Vincenzo Mantova and Umberto Zannier HTML | PDF
J. Amer. Math. Soc. 31 (2018), 107-134 Request permission

Abstract:

An old conjecture of Erdős and Rényi, proved by Schinzel, predicted a bound for the number of terms of a polynomial $g(x)\in \mathbb {C}[x]$ when its square $g(x)^2$ has a given number of terms. Further conjectures and results arose, but some fundamental questions remained open.

In this paper, with methods which appear to be new, we achieve a final result in this direction for completely general algebraic equations $f(x,g(x))=0$, where $f(x,y)$ is monic of arbitrary degree in $y$ and has boundedly many terms in $x$: we prove that the number of terms of such a $g(x)$ is necessarily bounded. This includes the previous results as extremely special cases.

We shall interpret polynomials with boundedly many terms as the restrictions to 1-parameter subgroups or cosets of regular functions of bounded degree on a given torus $\mathbb {G}_\textrm {m}^l$. Such a viewpoint shall lead to some best-possible corollaries in the context of finite covers of $\mathbb {G}_\textrm {m}^l$, concerning the structure of their integral points over function fields (in the spirit of conjectures of Vojta) and a Bertini-type irreducibility theorem above algebraic multiplicative cosets. A further natural reading occurs in non-standard arithmetic, where our result translates into an algebraic and integral-closedness statement inside the ring of non-standard polynomials.

References
Similar Articles
Additional Information
  • Clemens Fuchs
  • Affiliation: Department of Mathematics, University of Salzburg, Hellbrunnerstrasse 34/I, A-5020 Salzburg, Austria
  • MR Author ID: 705384
  • ORCID: 0000-0002-0304-0775
  • Email: clemens.fuchs@sbg.ac.at
  • Vincenzo Mantova
  • Affiliation: School of Science and Technology, Mathematics Division, University of Camerino, Via Madonna delle Carceri 9, IT-62032 Camerino, Italy
  • Address at time of publication: School of Mathematics, University of Leeds, LS2 9JT Leeds, United Kingdom
  • MR Author ID: 943310
  • ORCID: 0000-0002-8454-7315
  • Email: v.l.mantova@leeds.ac.uk
  • Umberto Zannier
  • Affiliation: Classe di Scienze, Scuola Normale Superiore, Piazza dei Cavalieri 7, IT-56126 Pisa, Italy
  • MR Author ID: 186540
  • Email: umberto.zannier@sns.it
  • Received by editor(s): December 2, 2014
  • Received by editor(s) in revised form: October 10, 2016, and January 10, 2017
  • Published electronically: March 1, 2017
  • Additional Notes: The first author was supported by FWF (Austrian Science Fund) grant No. P24574.
    The second author was supported by the Italian FIRB 2010 RBFR10V792 “New advances in the Model Theory of exponentiation.”
    The authors were also supported by the ERC-AdG 267273 “Diophantine Problems.”
  • © Copyright 2017 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 31 (2018), 107-134
  • MSC (2010): Primary 11C08; Secondary 12E05, 12Y05, 14G05, 14J99, 11U10
  • DOI: https://doi.org/10.1090/jams/878
  • MathSciNet review: 3718452